Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 16, 2019Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 16, 2019, 8:02 PM CDT for Chippewa County, Wisconsin. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 8:02 PM CDT (01:02 UTC)
Expired
Jul 16, 2019, 9:30 PM CDT
In force
88 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS83 KMPX 170102
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
802 PM CDT Tue Jul 16 2019
 
WIC005-017-170230-
Chippewa-Barron-
802 PM CDT Tue Jul 16 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Chippewa...Barron...

* Until 930 PM CDT.

* At 802 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to two inches of rain have already fallen.

Additional rainfall of an inch is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4512 9093 4517 9166 4531 9170 4531 9154
      4529 9153 4529 9093

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:36 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 16, 7:36 PM CDT, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Tue Jul 16 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Jul 16 2019

Short term concerns remain convective trends through the period.
Severe threat along with possible flash flood threat as well
mainly Wednesday afternoon/evening.

Iowa MCV has developed convection along a weak leftover boundary
over southern MN. Outflow from the established convection is
lifting across the southern portion of the metro and could work
into the metro this evening. Will have to keep a small PoP and
mention coverage term for isolated/scattered wording through this
evening. Expect this activity to wane through about 03z.

Overall 12Z HIRES models and latest available HRRR continue to
show development of another complex over South Dakota this
evening and racing to southwest MN by 12z WED. Will follow that
trend for now and hopefully see a decreasing trend or drop the
complex dropping farther to the south and exit the CWA during the
morning. Then redevelopment and location where this will take
place remains the main challenge. Will hold onto the high end PoPs
from the NBM especially Wednesday afternoon into Wednesday night.
It will all depend on what develops convectively overnight. The
12Z ECMWF holds off on overall development until the actual upper
trough moves in late Wednesday afternoon/Wednesday night. Also,
held onto the severe wording across the southern CWA for mainly
Wednesday afternoon/night.

Heavy rain/flash flood threat remains and will also depend on
where significant boundaries develop/remain so have opted to
forgo a flash flood watch for the CWA at the moment. Strong lift
and impressive moisture transport moving across the area with
PW's nearing 2 inches should still produce significant rainfall
rates, most likely 3-4 inches an hour once again.

Any overnight complex should exit to the east Wednesday night,
taking the severe/heavy rain threat with it.

.LONG TERM...(Thursday through Tuesday)
Issued at 253 PM CDT Tue Jul 16 2019

Hot and humid weather will continue through the end of the work
week, with Friday still looking to be the hottest day of the week.

By Thursday, the upper trough will have lifted north of the area.
A strengthening west to east jet will lift slightly north and
allow the thermal ridge to begin expanding northward across the
area. Southwesterly flow will persist Thursday and highs around 90
degrees with dew points climbing into the 70s will make for
another hot day.

The thermal ridge axis looks to move through late Thursday night
through Friday morning. Continued SSW flow will bring slightly higher
dew points northward with most guidance suggesting mid-70s are
reasonable. Temperatures in the lower 90s still look on track, so
heat index values should exceed 100 degrees during the day Friday.

For this weekend, Saturday looks to be the best chance to be dry
for most, although isolated thunder is possible given the unstable
airmass in place. A decent upper trough looks to drop in from the
northwest as the main upper jet streak shifts east of the Great
Lakes, which would bring our best chance for storms along an
approaching cold front as early as Saturday night. This cool front
will drop through overnight and lead to a cooler trend into early
next week. High pressure will build in from Canada behind the
front, with dew points likely falling into the 50s and daytime
highs maxing out in the 70s for the most part, but a few 80 degree
readings will be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 736 PM CDT Tue Jul 16 2019

Scattered thunderstorms continue near EAU and RWF this evening,
but they should be on a weakening trend during the next few hours.
Mostly dry overnight, but a complex of weakening thunderstorms
will push into western MN early Wednesday morning, likely
degrading to a few showers by the time it reaches eastern MN.
Additional thunderstorms will fire along a front Wednesday
afternoon/evening which will pose a severe threat. Will need to
watch for patchy fog tonight, given the light wind and recent
rain.

KMSP...Winds have been all over the place with several outflow
boundaries this afternoon. Speeds will be light and mainly
southeast through the period. The potential for showers continues
to be too low to mention in the TAF Wednesday morning, with a
better chance during the evening.

/OUTLOOK FOR KMSP/
Thu...VFR. Winds light and variable.
Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW.
Sat...VFR. Wind NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 16, 12:25 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1225 PM CDT Tue Jul 16 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1225 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this afternoon and
evening, mainly south of the Minnesota River Valley. Additional
thunderstorms are possible overnight tonight, mainly west of
Interstate 35. A few of the strongest storms this afternoon and
tonight could be severe with large hail and damaging wind gusts
being the primary threats. Locally heavy rainfall is possible with
any of the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight risk of severe thunderstorms Wednesday and
Wednesday night, with large hail, damaging wind gusts, and
isolated tornadoes possible. Locally excessive rainfall is also a
possibility with thunderstorms Wednesday and Wednesday night.

There is a chance for additional thunderstorms from late Thursday
though the weekend, with a few severe storms possible over that
time period along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over south central
Minnesota this afternoon.

In the hours before

Local storm report, Jul 16, 4:53 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      2 WSW MINNEAPOLIS       44.97N 93.31W
07/16/2019                   HENNEPIN           MN   DEPT OF HIGHWAYS

            FLASH FLOODING OCCURRING ON WB I-394 AT PENN
            AVE. REPORTED BY MNDOT.

&&

BORGHOFF
Local storm report, Jul 16, 5:11 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      1 SSW MINNEAPOLIS       44.97N 93.27W
07/16/2019                   HENNEPIN           MN   DEPT OF HIGHWAYS

            MNDOT REPORTS FLASH FLOODING ON I-94 NEAR
            I-35W.

&&

BORGHOFF
Local storm report, Jul 16, 5:15 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      3 E ST. LOUIS PARK      44.95N 93.31W
07/16/2019                   HENNEPIN           MN   BROADCAST MEDIA

            FLASH FLOODING ON LAKE STREET NEAR LAKE
            CALHOUN.

&&

BORGHOFF
Local storm report, Jul 16, 5:40 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       3 SW MINNEAPOLIS        44.95N 93.30W
07/16/2019  M2.35 INCH       HENNEPIN           MN   COCORAHS

            2.35 INCHES OF RAIN IN 90 MINUTES.

&&

BORGHOFF
Local storm report, Jul 16, 5:49 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SW MINNEAPOLIS        44.95N 93.30W
07/16/2019                   HENNEPIN           MN   PUBLIC

            NUMEROUS ROADS IN UPTOWN FLOODED.

&&

BORGHOFF
Special weather statement, Jul 16, 8:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
802 PM CDT Tue Jul 16 2019

WIC005-017-170230-
Chippewa-Barron-
802 PM CDT Tue Jul 16 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Chippewa...Barron...

* Until 930 PM CDT.

* At 802 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to two inches of rain have already fallen.

Additional rainfall of an inch is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4512 9093 4517 9166 4531 9170 4531 9154
      4529 9153 4529 9093

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:50 AM CDTFlash Flood WatchMPXAnoka, Blue Earth, Carver, Dakota, Faribault, Freeborn and 9 more27 hr
Jul 17, 2:41 PM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 23 more53 hr

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.